February 4, 2011 | 11:59 am
Posted by Albert Fuchs, M.D.
Benzonatate is a cough suppressant available by prescription as a generic medication or under the brand Tessalon. It is chemically related to medicines used as local anesthetics and works by numbing the nerves in the lungs which trigger a cough reflex. It was approved by the FDA in the 1950s.
A recent issue of The Medical Letter briefly highlighted an FDA warning about benzonatate. (Links to The Medical Letter review and the FDA warning are below.)
The FDA warning focused on accidental overdose in children under 10. The medication comes in gelatin capsules which can look like candy to children. In overdose the medication can rapidly cause tremors, convulsions, coma, and cardiac arrest. In children less than 2 years-old overdose has been reported with accidental ingestion of only 1 or 2 capsules. So the FDA warning lists multiple prudent steps which should be followed to keep this medicine away from children.
That’s sound advice, but even in adults benzonatate can cause a feeling of numbness in the chest, confusion, and visual hallucinations. I’m certainly sympathetic to the miserable patient with a cold or bronchitis who has a terrible cough. Coughing can be very disruptive to work and to sleep, and patients can be desperate for relief. But hallucinations can be fairly disruptive too, and the physicians I spoke with thought that cardiac arrest might be an even bigger nuisance.
The Medical Letter authors conclude “when a cough suppressant is truly necessary, dextromethorphan or even codeine might be a safer choice.” When codeine compares favorably in safety to another medicine, it might be time to reconsider why we ever use it.
FDA Drug Safety Communication: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age
The Medical Letter brief: Benzonatate Warning
Important legal mumbo jumbo:
Anything you read on the web should be used to supplement, not replace, your doctor’s advice. Anything that I write is no exception. I’m a doctor, but I’m not your doctor despite the fact that you read or comment on my posts. Leaving a comment on a post is a wonderful way to enter into a discussion with other readers, but I will not respond to comments (just because of time constraints).
5.17.13 at 2:55 pm | Ms. Jolie’s brave revelation might be. . .
5.10.13 at 9:23 am | Number of suicides exceeds deaths in traffic. . .
4.26.13 at 4:53 pm | A bird flu strain gets the attention of public. . .
4.19.13 at 6:48 am | ACP recommendations clarify a murky topic.
4.12.13 at 6:39 pm | A list of tidbits learned at the ACP conference.
4.5.13 at 1:31 pm | A study about the Mediterranean diet has. . .
2.4.11 at 11:59 am | The FDA recently issued a warning about. . . (1640)
5.17.13 at 2:55 pm | Ms. Jolie’s brave revelation might be. . . (582)
5.10.13 at 9:23 am | Number of suicides exceeds deaths in traffic. . . (62)
We welcome your feedback.
Your information will not be shared or sold without your consent. Get all the details.
JewishJournal.com has rules for its commenting community.Get all the details.
JewishJournal.com reserves the right to use your comment in our weekly print publication.